Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 61, NWS Paducah, KY

December 9, 2023Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Dec 9, 2023, 1:59 PM CST for Todd County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 1:59 PM CST (19:59 UTC)
Expired
Dec 9, 2023, 2:30 PM CST
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
0.75 in

County Todd County, KY

The radar

The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:32 AM CST, 2 hours 27 minutes earlier. Its key messages:

  • A potent storm system will impact the region today before departing to the east late this evening. Showers and a few thunderstorms along with gusty wind will be the main impacts.
  • Widespread hazardous weather is not anticipated; however, locally heavy rain and an isolated strong to severe thunderstorm will be possible late this morning and early afternoon, mainly east and southeast of a Trigg to Caldwell and McLean county line in western Kentucky. The main threat from the storms will be damaging winds; however, an isolated spin up tornado will also be possible.
  • Behind the system, an extended period of dry weather is expected through much of the week. Temperatures will be chilly Sunday and Monday before gradually moderating through rest of the week.
Area forecast discussion, Dec 9, 11:32 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1132 AM CST Sat Dec 9 2023

...AVIATION UPDATE...

.KEY MESSAGES...

- A potent storm system will impact the region today before
  departing to the east late this evening. Showers and a few
  thunderstorms along with gusty wind will be the main impacts.

- Widespread hazardous weather is not anticipated; however,
  locally heavy rain and an isolated strong to severe
  thunderstorm will be possible late this morning and early
  afternoon, mainly east and southeast of a Trigg to Caldwell
  and McLean county line in western Kentucky. The main threat
  from the storms will be damaging winds; however, an isolated
  spin up tornado will also be possible.

- Behind the system, an extended period of dry weather is
  expected through much of the week. Temperatures will be chilly
  Sunday and Monday before gradually moderating through rest of
  the week.

&&

.DISCUSSION...
Issued at 259 AM CST Sat Dec 9 2023

The main period of concern for this forecast issuance will today
into early this evening. A surface low pressure system over northern
Missouri is expected to continue lifting northeastward to northern
Lake Michigan by 15Z today. This low is expected to deepen as an
upper-level low digs southeastward through the northern Plains into
the western Great Lakes. A cold front extends south and
southwestward from the low this morning, stretching from just west
of St. Louis to just east of Springfield MO into southwest Arkansas
as of around 08Z this morning. This is fairly easy to identify with
cloud cover along the boundary, a quick drop in temperatures from
the 60s east of the boundary to the low to mid 40s west of the
boundary. Winds also shift from the south to the west and northwest
on the back side of the boundary. This will act as the main focus
for showers and storms as the cold front shifts east through the
area this morning into early this afternoon.

Instability values are progged to be around 400-600 J/kg over mainly
the Pennyrile up toward southwest IN between 15Z and 21Z, which is
largely a result of moisture lift rapidly northward ahead of the
frontal boundary. While this isn't a lot of instability, it really
doesn't take much with shear values on the order of 40 to 50 kts
from the southwest. A small portion of this will be perpendicular to
the forcing, so there could be some organization if the shear and
instability values are realized. (Instability is probably the
main limiting factor with respect to severe potential) The main
threat will be damaging wind gusts with a strong mid-level jet
set to be in place as the convection traverses the area. It
isn't completely out of the question that an isolated tornado
could quickly spin up mainly east of a line from around Trigg to
Hopkins and McLean Counties as 0- 3 km shear values are progged
to be between 30-40 kts from the west to west- southwest. This
is pretty much in line with the SPC slight risk area that
brushes through the eastern portion of the CWA. Not a high
confidence scenario, but definitely worth keeping an eye on for
evolution this morning/early afternoon.

There is a marginal risk for excessive rainfall for mainly western
KY into southwest IN; however, it does appear that the convection
will be moving fast enough to keep the overall threat fairly
limited. There will still be some very heavy downpours associated
with convection. The heaviest rainfall totals have also shifted to
the east with the latest update with western KY into southwest IN
seeing between a half inch and an inch of rain, while much of the
rest of the area will see around a quarter inch of rain.
Temperatures will likely max out by mid morning and then drop
quickly as the front passes from the west/northwest.

The bulk of the system/moisture will depart to the east of the area
by Sunday morning with the upper trough axis swinging through by
early afternoon. This will set the stage for continued troughing
through the day Monday. Temperatures will cool below normal to start
the week with highs in the low to mid 40s and lows in the 20s to
around 30! Zonal to somewhat troughed flow will linger through the
middle of the week as temperatures begin to moderate. A lack of an
influx of moisture will keep mainly dry conditions in place! The
pattern looks set to shift to a warmer pattern for the end of next
week as upper ridging builds in once again!

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1129 AM CST Sat Dec 9 2023

A potent cold front is moving through the area today and
bringing storms with it. Showers and thunderstorms are possible
at most of the TAF sites through this evening. Cigs will likely
remain MVFR though visibilities could be reduced at times down
to IFR under heavier rainfall. clouds should start to clear out
behind the front though there looks to be some lingering
midlevel clouds overnight. Winds will switch around to the north
behind the front and will remain around the 10 kt range.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...KC
AVIATION...SHAWKEY
Hazardous weather outlook, Dec 9, 1:42 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
142 PM CST Sat Dec 9 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
142 PM CST Sat Dec 9 2023 /242 PM EST Sat Dec 9 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for southeastern portions of Western
Kentucky until 8 pm central.

A chance of thunderstorms will remain in the forecast through
early this evening, with locally heavy rain and lightning the
main anticipated hazards. A limited damaging wind threat may
materialize along with a brief spin up tornado, mainly in the
southern Pennyrile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather activity this afternoon are
appreciated.

In the hours before

Special weather statement, Dec 9, 9:43 AM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
943 AM CST Sat Dec 9 2023

KYZ001-002-006-091615-
Graves KY-Fulton KY-Hickman KY-
943 AM CST Sat Dec 9 2023

...A strong thunderstorm will impact portions of southeastern Fulton,
southeastern Hickman and Graves Counties through 1015 AM CST...

At 943 AM CST, Doppler radar was tracking a strong thunderstorm near
South Fulton, or near Fulton, moving northeast at 60 mph.

HAZARD...A quick burst of up to half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Fulgham around 950 AM CST.
  Mayfield and Sedalia around 955 AM CST.

This includes Interstate 69 in Kentucky between Mile Markers 1 and
34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 8907 3692 8851 3689 8848 3662 8849
      3650 8872 3650 8904
TIME...MOT...LOC 1543Z 232DEG 51KT 3651 8894

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JGG
Special weather statement, Dec 9, 10:46 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1046 AM CST Sat Dec 9 2023

KYZ002>004-MOZ112-091715-
Carlisle KY-Ballard KY-Hickman KY-Mississippi MO-
1046 AM CST Sat Dec 9 2023

...A strong thunderstorm will impact portions of Carlisle,
northwestern Hickman, south central Ballard and central Mississippi
Counties through 1115 AM CST...

At 1046 AM CST, trained weather spotters reported a strong
thunderstorm over East Prairie, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Wyatt and Anniston around 1050 AM CST.
  Bardwell and Wickliffe around 1100 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3667 8936 3670 8937 3670 8939 3673 8940
      3674 8942 3675 8942 3678 8945 3679 8945
      3679 8946 3682 8948 3700 8903 3681 8888
      3666 8935
TIME...MOT...LOC 1646Z 244DEG 42KT 3677 8935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JGG
Special weather statement, Dec 9, 11:04 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
1104 AM CST Sat Dec 9 2023

ILZ094-KYZ004>006-MOZ112-091745-
Massac IL-McCracken KY-Ballard KY-Graves KY-Mississippi MO-
1104 AM CST Sat Dec 9 2023

...A strong thunderstorm will impact portions of southeastern Massac,
southern Ballard, McCracken, northwestern Graves and eastern
Mississippi Counties through 1145 AM CST...

At 1104 AM CST, Doppler radar was tracking a strong thunderstorm near
Wickliffe, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  La Center, Lovelaceville, and Barkley Regional Airport around 1110
  AM CST.
  Paducah and West Paducah around 1115 AM CST.
  Metropolis, Lone Oak, and Brookport around 1120 AM CST.

Other locations in the path of this storm include Reidland.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 13.
 Interstate 24 in Illinois between Mile Markers 34 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3695 8882 3692 8903 3694 8907 3692 8907
      3694 8910 3691 8911 3698 8916 3725 8861
      3716 8849 3707 8849 3708 8857 3702 8851
      3691 8881
TIME...MOT...LOC 1704Z 241DEG 52KT 3694 8903

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JGG
Special weather statement, Dec 9, 11:37 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
1137 AM CST Sat Dec 9 2023

ILZ090-094-KYZ005-007-008-091800-
Massac IL-Pope IL-Marshall KY-McCracken KY-Livingston KY-
1137 AM CST Sat Dec 9 2023

...A strong thunderstorm will impact portions of southeastern Massac,
southeastern Pope, Livingston, northwestern Marshall and southeastern
McCracken Counties through NOON CST...

At 1136 AM CST, Doppler radar was tracking a strong thunderstorm over
Paducah, moving east at 55 mph.

HAZARD...Large amounts of hail up to Nickel size.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Paducah, Reidland, Brookport, and Ledbetter around 1140 AM CST.
  Calvert City around 1145 AM CST.
  Burna around 1150 AM CST.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 14.
 Interstate 24 in Illinois between Mile Markers 37 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for western
Kentucky.

&&

LAT...LON 3714 8874 3732 8827 3728 8822 3722 8820
      3718 8822 3717 8819 3715 8819 3713 8821
      3710 8821 3709 8823 3708 8823 3697 8865
TIME...MOT...LOC 1736Z 248DEG 48KT 3709 8862

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JGG
Local storm report, Dec 9, 11:41 AM CST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1141 AM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     Hail             3 NNW Lone Oak          37.07N 88.69W
12/09/2023  E0.70 inch       McCracken          KY   Public

            Reported at Kentucky Oaks Mall in Paducah.

&&

DWS
Local storm report, Dec 9, 12:42 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1242 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     Hail             Fulton                  36.51N 88.88W
12/09/2023  M0.70 inch       Fulton             KY   Trained Spotter

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 9:43 AM CSTSpecial Weather StatementPAHGraves32 min
Dec 9, 9:49 AM CSTSevere Thunderstorm WarningPAHGraves, Hickman26 min
Dec 9, 10:46 AM CSTSpecial Weather StatementPAHCarlisle29 min
Dec 9, 11:04 AM CSTSpecial Weather StatementPAHBallard, McCracken41 min
Dec 9, 11:37 AM CSTSpecial Weather StatementPAHLivingston23 min
Dec 9, 12:21 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Webster22 min
Dec 9, 12:29 PM CSTSevere Thunderstorm WarningPAHCalloway29 min
Dec 9, 1:13 PM CSTSevere Thunderstorm WarningPAHChristian, Trigg47 min
Dec 9, 1:36 PM CSTSevere Thunderstorm WarningPAHChristian, Todd39 min
Dec 9, 1:44 PM CSTTornado Warning Tornado observedPAHChristian, Todd31 min
Dec 9, 9:36 AM CSTSpecial Weather StatementPAHPulaski24 min
Dec 9, 9:14 AM CSTSpecial Weather StatementPAHMississippi31 min

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.